Alert archive / Pennsylvania / Flash Flood Warnings in 2020
Flash Flood Warning 16, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 9, 2020, 5:32 PM EDT for Allegheny County, Pennsylvania. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 5:32 PM EDT (21:32 UTC)
- Expired
- Jul 9, 2020, 6:44 PM EDT
- In force
- 72 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 20 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WGUS51 KPBZ 092132
FFWPBZ
PAC003-100030-
/O.NEW.KPBZ.FF.W.0016.200709T2132Z-200710T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
532 PM EDT Thu Jul 9 2020
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Central Allegheny County in southwestern Pennsylvania...
* Until 830 PM EDT.
* At 532 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Pittsburgh, Mount Lebanon, Ross Township, McCandless Township,
Shaler Township, North Side Pittsburgh, Baldwin, Hampton Township,
Scott Township, Robinson Township, Dormont, O'hara Township,
Bellevue, Castle Shannon, Carnegie, Kennedy Township, West View,
Stowe Township, McKees Rocks and Crafton.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4052 7992 4043 7994 4039 7999 4037 8003
4046 8017 4053 8008 4056 8002 4057 7996
4056 7993 4055 7991
FLASH FLOOD...RADAR INDICATED
$$
DS1 follow-up statement
416
WGUS71 KPBZ 092244
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
644 PM EDT Thu Jul 9 2020
PAC003-092254-
/O.CAN.KPBZ.FF.W.0016.000000T0000Z-200710T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
644 PM EDT Thu Jul 9 2020
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL ALLEGHENY COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4052 7992 4043 7994 4039 7999 4037 8003
4046 8017 4053 8008 4056 8002 4057 7996
4056 7993 4055 7991
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 12:46 PM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 9, 12:46 PM EDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1246 PM EDT Thu Jul 9 2020
.SYNOPSIS...
Hot and humid weather with afternoon and evening scattered thunderstorms
will continue through Friday. A cold front will increase rain chance
for the weekend, but will cool temperature back to seasonable
levels. Another stretch of heat and humidity return next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Hot and humid weather will persist again today under persistent ridging.
This ridging is expected to weaken across western portions of the
forecast area with the encroachment of a Midwest longwave trough.
Increased shortwave ascent and sfc moisture in light, srly flow
should support the development of scattered afternoon and evening
thunderstorms across this region where better convergence is hinted.
Isolated convection is expected elsewhere, including the eastern
ridges, along the lake breeze north of I-80, and along lingering
outflow boundaries from yesterday's convection. Overall, convection
will be slow moving supported by lack of steering flow within the
boundary layer. It is also this lack of shear that should preclude
widespread severe concerns, with the greatest risk potential for
downburst wind across east-central Ohio where DCAPE values near 1000
J/kg are forecast.
High temperature 10 to 13 degrees above the average is on track
again today, continuing the ongoing stretch of temperature at or
above 90F for the week. Those readings in conjunction with lower 70s
dewpoints will drive heat index values to near the 100 degree mark
for lowland areas generally along and south of the PA turnpike. As
such, a Heat Advisory remains in effect through this evening.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Further encroachment of the aforementioned trough will support
higher precipitation probabilities on Friday in continued warmth and
humidity. Scattered thunderstorms are expected during the afternoon,
becoming widespread Friday evening as the trough axis treks across
the region. BUFKIT forecast soundings suggest a deep warm cloud layer
over 10,000ft, precipitable water values over 1.70 inches, and the
presence of a low level jet should support efficient rainfall rates
during this relatively short timeframe. Though widespread flooding is
not a concern due to progressive shortwave movement, precipitation
should provide a welcome reprieve from the relatively dry and hot
stretch of weather.
Further escalation of precipitation chances is expected
again Saturday with a crossing cold front. Upper troughing with
clouds and rain chance will keep temperature around the calculated-
normals for the weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Ern CONUS upr troughing will maintain seasonable temperature with
convective weather through Monday. Ridging is indicated thereafter in
response to troughing over the nwrn CONUS/wrn Canada. Precip. probs
will thus drop and temperature will rise with 90s expected once again
by mid week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
General VFR expected outside of any afternoon/early evening
convection. Confidence in coverage/location is relatively low so
have maintained VCTS mention.
.Outlook...
Restrictions are likely Friday night and Saturday with the advn and
passage of a cdfnt.
&&
.CLIMATE...
Based on the 30-year climatological average, here is the "normal"
number of 90-degree days per year at each of the local climatic
sites:
Pittsburgh: 6.9 days
Morgantown: 8.0 days
Wheeling: 5.0 days
Zanesville: 10.0 days
Dubois: 1.0 day
90+F temperatures are still forecast through Friday. Here is a
summary of the most-recent 90+F stretches at each site:
Pittsburgh (7/3-7/10/2020): prior 8-day stretch ended 8/20/1995
Morgantown (7/2-7/10/2020): prior 9-day stretch ended 8/4/1995
Wheeling (7/4-7/10/2020): prior 7-day stretch ended 7/27/2016
Zanesville (7/4-7/10/2020): prior 7-day stretch ended 7/8/2012
Dubois (7/5-7/10/2020): would be longest 90F stretch at DUJ.
Dubois most recently had a 5-day stretch of 90F days ending
7/23/2011. Dubois also is the site with the greatest potential
variability in the forecast maximum during this forecast period, and
therefore the most likely not to reach 90F on any given day.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory until 8 PM EDT this evening for OHZ039>041-048>050-
057>059-068-069.
PA...Heat Advisory until 8 PM EDT this evening for PAZ020-021-029-031-
073-075.
WV...Heat Advisory until 8 PM EDT this evening for WVZ001>004-012-021-
509.
&&Hazardous weather outlook, Jul 9, 1:12 PM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 112 PM EDT Thu Jul 9 2020 MDZ001-PAZ007>009-013>016-022-023-074-076-WVZ510>514-101715- Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA- Armstrong-Indiana-Westmoreland Ridges-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 112 PM EDT Thu Jul 9 2020 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075- WVZ001>004-012-021-509-101715- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington- Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- 112 PM EDT Thu Jul 9 2020 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 9, 4:22 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
422 PM EDT Thu Jul 9 2020
PAZ021-073-092045-
Westmoreland-Allegheny-
422 PM EDT Thu Jul 9 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND
COUNTIES...
At 421 PM EDT, a strong thunderstorm was located over Springdale, or
near Penn Hills. the storm is nearly stationary.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Penn Hills... Plum...
Hampton Township... New Kensington...
Lower Burrell... Harrison Township...
O'hara Township... Oakmont...
Fox Chapel... Arnold...
Tarentum... Springdale...
This includes Pennsylvania Turnpike between mile markers 41 and 52.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4050 7971 4048 7986 4062 7994 4067 7977
4067 7974
TIME...MOT...LOC 2021Z 167DEG 3KT 4055 7981
SHALLENBERGERSpecial weather statement, Jul 9, 4:59 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 459 PM EDT Thu Jul 9 2020 PAZ021-092130- Allegheny- 459 PM EDT Thu Jul 9 2020 ...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN ALLEGHENY COUNTY... At 458 PM EDT, strong thunderstorms were clustered over Shaler Township, or over Ross Township. the storm is nearly stationary. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Pittsburgh... Ross Township... McCandless Township... Franklin Park... Shaler Township... Hampton Township... Harrison Township... O'hara Township... Bellevue... Wexford... West View... Oakmont... This includes Pennsylvania Turnpike between mile markers 34 and 48. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4065 7971 4045 7991 4050 8009 4066 8002 TIME...MOT...LOC 2058Z 200DEG 3KT 4053 7998 SHALLENBERGER
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:22 PM EDT | Special Weather Statement | PBZ | Allegheny | 23 min |
| Jul 9, 4:37 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler, Westmoreland | 23 min |
| Jul 9, 4:59 PM EDT | Special Weather Statement | PBZ | Allegheny | 31 min |
| Jul 9, 5:10 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Westmoreland | 119 min |
| Jul 9, 6:11 PM EDT | Special Weather Statement | PBZ | Venango | 34 min |
| Jul 9, 6:52 PM EDT | Special Weather Statement | PBZ | Greene | 23 min |
| Jul 9, 6:56 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 19 min |
| Jul 9, 7:01 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 14 min |
| Jul 9, 7:04 PM EDT | Special Weather Statement | PBZ | Greene | 26 min |
| Jul 9, 7:26 PM EDT | Special Weather Statement | PBZ | Greene | 34 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.